On Withdrawal Effects

On Withdrawal Effects

I stopped drinking coffee for two days and I got a horrendous headache. It took a day or two to dissipate. Headaches are a common withdrawal effect of caffeine. On a similar note, I'd been taking 1MG of Klonopin, a moderate dose of a popular anti-anxiety drug (in the same class as Xanax, Valium, Ativan, Lorazepam, etc.), at bedtime, for a couple of years and abruptly stopped it. Anxiety, panic, and insomnia ensued a day or two later (Klonopin has a typical elimination half-life of 30 to 40 hours—so the major withdrawal effects are not experienced until a day or two later)... I felt HORRIBLE! My doctor said it was just me (and my mental illness) having panic attacks and anxiety again—and proof that I had to stay on Klonopin as a long-term treatment for anxiety. But there was only one problem. After taking Klonopin for a couple of years, it was making my memory worse than ever before and turning me into a basket case. I would forget where I placed stuff on a daily basis. So I jumped on the Internet, conducted some research, and discovered how to "wean yourself off" of medications. The taper schedule I decided on was simple. I took the 1MG Klonopin tablet and using a tablet cutter, broke it into four pieces, and every three weeks, reduced the dosage. So from .75MG (3/4 tablet for 3-weeks), to .50MG (1/2 tablet for 3-weeks), to .25MG (1/4 tablet for 3-weeks), to ZERO MG. It was a grand success! Yes, you get minor insomnia and anxiety during the "taper" but it's fleeting and absolutely tolerable. My brain is back and I feel 100X BETTER and SHARPER. What did I learn from this experience? A slow withdrawal is smart.

Last edited by

4 Replies

oldestnewest
  • Your doctor needs to go back to school. You can't just stop cold turkey any medication a person has been on for a while. Xanax and Clonazepam have serious withdraws that anyone would experience if they just stopped taking them. Sounds like you need a new doctor. Glad you were smart and did your own research and was able to get off them. I have heard that getting off those meds are as hard as getting off any street narcotic. Congrats on getting off Clonazepam.

  • Mark5177, can u believe the doctor also told me not to do any research on the Internet—because, according to him, there's lots of misleading information. Well, that may be true to a degree—but there's also tons of terrific information.

  • Gezz, I guess doctors can be crazy too. Sounds like he has a god complex.

  • Well done for taking charge of your own medication.

You may also like...